Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 16, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 28, 2020, 2:22 PM CDT for Brazoria County, Fort Bend County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 2:22 PM CDT (19:22 UTC)
- Expired
- Apr 28, 2020, 2:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Brazoria County, TX, Fort Bend County, TX
The radar
The Houston radar (KHGX), 64 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2305 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted.
830
WFUS54 KHGX 281922
TORHGX
TXC039-157-281945-
/O.NEW.KHGX.TO.W.0016.200428T1922Z-200428T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
222 PM CDT Tue Apr 28 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Southeastern Fort Bend County in southeastern Texas...
Southwestern Brazoria County in southeastern Texas...
* Until 245 PM CDT.
* At 222 PM CDT, a severe thunderstorm capable of producing a tornado
was located near West Columbia, moving southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
West Columbia around 235 PM CDT.
Brazoria, Holiday Lakes, Bailey's Prairie and Wild Peach Village
around 245 PM CDT.
Other locations impacted by this tornadic thunderstorm include Damon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2916 9583 2935 9570 2920 9540 2905 9542
2898 9557
TIME...MOT...LOC 1922Z 302DEG 15KT 2921 9570
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$2 follow-up statements
652
WWUS54 KHGX 281936
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
236 PM CDT Tue Apr 28 2020
TXC157-281945-
/O.CAN.KHGX.TO.W.0016.000000T0000Z-200428T1945Z/
Fort Bend TX-
236 PM CDT Tue Apr 28 2020
...THE TORNADO WARNING FOR SOUTHEASTERN FORT BEND COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2916 9577 2928 9569 2920 9540 2905 9542
2898 9557
TIME...MOT...LOC 1935Z 302DEG 15KT 2918 9564
$$
TXC039-281945-
/O.CON.KHGX.TO.W.0016.000000T0000Z-200428T1945Z/
Brazoria TX-
236 PM CDT Tue Apr 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SOUTHWESTERN BRAZORIA COUNTY...
At 235 PM CDT, a severe thunderstorm capable of producing a tornado
was located over West Columbia, moving southeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wild Peach Village around 250 PM CDT.
Holiday Lakes around 255 PM CDT.
Lake Jackson, Brazoria and Bailey's Prairie around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2916 9577 2928 9569 2920 9540 2905 9542
2898 9557
TIME...MOT...LOC 1935Z 302DEG 15KT 2918 9564
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$769
WWUS54 KHGX 281945
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
245 PM CDT Tue Apr 28 2020
TXC039-281953-
/O.EXP.KHGX.TO.W.0016.000000T0000Z-200428T1945Z/
Brazoria TX-
245 PM CDT Tue Apr 28 2020
...THE TORNADO WARNING FOR SOUTHWESTERN BRAZORIA COUNTY WILL EXPIRE
AT 245 PM CDT...
The tornado threat has diminished and the Tornado Warning has
expired. However, large hail, heavy rainfall, and gusty winds
remain likely and a Severe Thunderstorm Warning remains in effect
for the area.
LAT...LON 2916 9577 2928 9569 2920 9540 2905 9542
2898 9557
TIME...MOT...LOC 1943Z 302DEG 15KT 2917 9561
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 12:24 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 28, 12:24 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1224 PM CDT Tue Apr 28 2020
.AVIATION [18Z TAF Issuance]...
MVFR CIGs will continue through the evening across the area with
VCTS for all but CLL and UTS through around sunset. A ling of
strong thunderstorms bringing gusty winds and brief heavy rain
will move through the area from north to south overnight. It will
cross CLL, UTS, and CXO between 7 and 9z, down through IAH-SGR-HOU
about between 8 and 11z, and finally off the coast by 13z. Clouds
will clear through the mid morning hours tomorrow with VFR
conditions continuing through the rest of the day.
Fowler
&&
.PREV DISCUSSION /Issued 522 AM CDT Tue Apr 28 2020/...
.SHORT TERM [Today Through Wednesday]...
With Gulf moisture continuing to increase across SE TX this morning
(via strong onshore winds), it does look like we are setting up for
a rather active time today and especially tonight. Currently we are
seeing isolated/widely scattered streamer showers moving across our
northern counties. This activity should mix out by mid/late morning
but there are hints of weak shortwave activity passing through this
afternoon. As progged soundings are indicating a somewhat favorable
environment for today, still not too certain we will have much of a
low-level focus. At any rate, did keep POPs in the 20-30% range for
this afternoon. Highs today will range from the mid to upper 80s at
inland locations...lower 80s along the coast.
The main forecast issue for this period will be tonight as we keep a
close eye on the development/subsequent passage of a squall line via
a fast-moving cold front from NoTX. Progs of very steep lapse rates,
an unstable airmass already in place and strong forcing has prompted
SPC to put much of SE TX in both Slight and Marginal Risk categories
for tonight (Day1). Timing has this line moving across the region at
or around midnight for our northern zones/2-4AM central/4-6AM coast.
The main threat will be strong damaging winds and the possibility of
hail. Clearing skies/cooler temperatures are expected for Weds. 41
.LONG TERM [Wednesday Night through Tuesday]...
A quiet, dry period with late week sunshine transitioning to a
partially cloudy weekend. Significant dry air advection behind
Wednesday's convection will lower 24 hour dew points by 20 to 25
degrees...average early Wednesday lower 70s will lower down to
the upper 40s to lower 50s by sunrise Thursday. Surface high
pressure planted directly over the region will produce sunny skies
and weak north breezes. Thursday afternoon humidities falling
into the 30 percentile will make this a pristine day as
temperatures warm into the lower 80s. Breezes veer around to
onshore overnight Friday morning...Thursday and Friday minimum
temperatures will fall into the interior mid to upper 50s/coastal
low to mid 60s. Friday will be a mainly clear day with light
return flow providing only subtle warm air advection (humidities
stay low) with full sun pushing thermometers up into mean middle
80s.
A full day of onshore flow will begin to saturate the lower levels
enough in producing a daytime Saturday cumulus field. Upper
transitory ridging will provide enough subsidence to warm the day
into the above normal upper 80s to lower 90s (some western
locales might peak in the mid 90s). With surface high pressure
remaining out east over Florida, persistent regional light to more
moderate afternoon southerlies will maintain this warm air
advection pattern through early next week. After a warm morning
in the lower 70s, the afternoon will again warm back into the
upper 80s to middle 90s. Humidities will be relatively higher but
not oppressively so, thus comfortable weather continues through
the first several days of May.
Tuesday's rain chances will begin to slowly increase to slight
categories. The impetus to these very low rain chances will be
from the approach and passage of a shallow, near-zonal Central
Plains upper level trough passing into the Midwest Wednesday
afternoon. At the surface, a Central Texas frontal boundary
passage across eastern Texas is penciled in for either late
Tuesday night or early Wednesday morning. Low probabilities for
light sprinkles or streamer showers Tuesday as the forecast area
falls just downstream of this approaching surface trough/diffuse
cool front/wind shift. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 67 82 54 82 58 / 80 30 0 0 0
Houston (IAH) 70 83 57 82 60 / 80 70 0 0 0
Galveston (GLS) 70 82 66 77 69 / 60 90 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&In the hours before
Special weather statement, Apr 28, 12:25 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 1225 PM CDT Tue Apr 28 2020 TXZ226-227-237-281800- Inland Brazoria TX-Wharton TX-Fort Bend TX- 1225 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHARTON... SOUTHWESTERN FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 100 PM CDT... At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near Kendleton, or 8 miles northeast of Wharton, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm produced a funnel cloud near Hungerford earlier today. Locations impacted include... Rosenberg, Needville, Pleak, Fairchilds, Beasley, Kendleton, Boling-Iago, Cumings and Damon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2922 9599 2949 9608 2962 9582 2931 9568 TIME...MOT...LOC 1724Z 248DEG 16KT 2937 9596
Local storm report, Apr 28, 12:34 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FUNNEL CLOUD 6 N WHARTON 29.40N 96.11W
04/28/2020 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SIGHTED JUST WEST OF
HUNGERFORD.
1145 AM FUNNEL CLOUD 3 N WHARTON 29.35N 96.09W
04/28/2020 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SIGHTED NEAR WHARTON.
&&Special weather statement, Apr 28, 12:34 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT Tue Apr 28 2020
TXZ198-199-212-213-281815-
Waller TX-Grimes TX-Inland Harris TX-Montgomery TX-
1234 PM CDT Tue Apr 28 2020
...SPECIAL WEATHER STATEMENT...
At 1234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cypress, or 10 miles southwest of Tomball, moving
northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tomball, Hempstead, Prairie View, Pinehurst, The Woodlands, Hockley,
Waller, Magnolia, Pine Island, Stagecoach, Todd Mission, Hooks
Airport, Cypress, Dobbin and Plantersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2988 9570 3007 9612 3041 9590 3032 9561
3011 9543
TIME...MOT...LOC 1734Z 217DEG 11KT 3002 9576Special weather statement, Apr 28, 1:09 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 109 PM CDT Tue Apr 28 2020 TXZ213-226-227-237-281845- Inland Brazoria TX-Wharton TX-Inland Harris TX-Fort Bend TX- 109 PM CDT Tue Apr 28 2020 ...SPECIAL WEATHER STATEMENT... At 107 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms near Thompsons, or about 7 miles south of First Colony, moving northeast at around 20 mph. Half inch size hail, winds in excess of 30 mph and torrential rainfall will be possible with this storm. Locations impacted include... Sugar Land, Missouri City, Rosenberg, Stafford, Richmond, southwestern Manvel, Town West, Pecan Grove, Eldridge / West Oaks, First Colony, Fresno, Mission Bend, southern Addicks Park Ten, Spring Branch West, Meadows Place, Needville, Arcola, Iowa Colony, Pleak and Fairchilds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2922 9578 2942 9619 2980 9562 2943 9538 TIME...MOT...LOC 1807Z 243DEG 17KT 2947 9558
Special weather statement, Apr 28, 1:45 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 145 PM CDT Tue Apr 28 2020 TXZ226-227-237-281915- Inland Brazoria TX-Wharton TX-Fort Bend TX- 145 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHARTON...SOUTHERN FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 215 PM CDT... At 144 PM CDT, Doppler radar was tracking a strong cluster of thunderstorms over Needville, or 12 miles south of Rosenberg, moving east at 10 mph. Up to half inch size hail, winds in excess of 40 mph, torrential rainfall and frequent lightning will be possible with this storm. Locations impacted include... Southwestern Sugar Land, Rosenberg, Richmond, Pecan Grove, Needville, Iowa Colony, Pleak, Fairchilds, Beasley, Kendleton, Bonney, Thompsons, Greatwood, Cumings, Brazos Bend State Park, New Territory, southwestern Sienna Plantation, Juliff, Damon and Hungerford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2917 9569 2938 9612 2963 9576 2936 9532 TIME...MOT...LOC 1844Z 255DEG 7KT 2937 9581
Special weather statement, Apr 28, 2:01 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 201 PM CDT Tue Apr 28 2020 TXZ210>212-281930- Waller TX-Colorado TX-Austin TX- 201 PM CDT Tue Apr 28 2020 ...SPECIAL WEATHER STATEMENT... At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Sealy, moving east at around 20 mph. Pea size hail, winds in excess of 30 mph, frequent lightning and torrential rainfall will be possible with this storm. Locations impacted include... Sealy, San Felipe and Cat Spring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2995 9610 2970 9609 2970 9632 2986 9638 TIME...MOT...LOC 1859Z 245DEG 3KT 2978 9629
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:34 AM CDT | Special Weather Statement | HGX | Fort Bend | 41 min |
| Apr 28, 11:40 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Wharton | 35 min |
| Apr 28, 11:52 AM CDT | Special Weather Statement | HGX | Waller | 38 min |
| Apr 28, 11:53 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Wharton | 2 hr |
| Apr 28, 12:25 PM CDT | Special Weather Statement | HGX | Fort Bend | 35 min |
| Apr 28, 12:34 PM CDT | Special Weather Statement | HGX | Waller | 41 min |
| Apr 28, 12:50 PM CDT | Flash Flood Warning | HGX | Fort Bend, Wharton | 85 min |
| Apr 28, 12:51 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery, Waller | 114 min |
| Apr 28, 1:09 PM CDT | Special Weather Statement | HGX | Fort Bend | 36 min |
| Apr 28, 1:15 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 30 min |
| Apr 28, 1:45 PM CDT | Special Weather Statement | HGX | Fort Bend | 30 min |
| Apr 28, 2:00 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 30 min |
| Apr 28, 2:01 PM CDT | Special Weather Statement | HGX | Austin | 29 min |
| Apr 28, 2:11 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 109 min |
| Apr 28, 2:19 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 56 min |
| Apr 28, 2:29 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 31 min |
| Apr 28, 2:45 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend | 30 min |
| Apr 28, 3:00 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 30 min |
| Apr 28, 3:06 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Wharton | 54 min |
| Apr 28, 3:30 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 30 min |
| Apr 28, 5:22 PM CDT | Wind Advisory | HGX | Chambers, Galveston, Harris, Liberty | 3 hr |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.